Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

mirtazapine ( remoron ) effectiveness

Hi all, just wished to get some ideas about how others have experienced mirtazapine in their treatment of depression. From trawling through the internet there appears to be alot of negative feedback about the side effects from this medication especially with regards to weight gain and over-sedation. I'm in the process of switching over to this  having been on a medication regime of Prozac 60mg & Dosulphin 25mg for the last year, where (Prozac) gradually
began to no longer working well enough for me over the last 3 years (approx).

I'm glad to report that i found that that the SSRI withdrawals were no where near as bad as i thought they would have been, as i went through Seroxat (paroxetine) withdrawals many years ago, which was not pleasant one bit and was when Doctor's still believed that there where no withdrawal effects from SSRI's.

I'm read that Mirtazapine is used along SSRI's but i'm aiming to be on as little meds as possible. I've commenced on 15mg which makes me sleep too excess and remain quite drowsy and mentally cloudy in the morning. Is this normal and will it become less sedating over time even with not increasing the dosage, as i believe leads it to become less sedating.

I've down to 20mg prozac after 4-5 weeks and started Mirtzapne over a week ago and intend to give this some time to see whether i improve as still experience social difficulties with others, feel depressed most of the time, experience social irritability and feel quite lethargic. How long has it been the experience of others before they've began to feel better on this i wonder?? I'm worried about the excessive eatting and puttiing on more weight however as its so soon after Xmas, i'm unsure whether it was that or the new meds. Also i've not been doing any exercise as due to the weather and other commitments. One significant benefit has been the re-emergence of my libido with coming off prozac as all that i want is to be the person i know myself to be and not only operating at below 55% or something.

Any comments appreciated.

thanks




6 Responses
Avatar universal
Everyone's experience with medications will vary from person to person.  Each of us are different so we react differently.  You do need to work very closely with your doctor with your meds, as he is the most knolwedgeable (assuming you see a psychiatrist).  Medications do stop working and we need to up the dosage or switch medications completely.  When starting a new one, allow up to 6 weeks to see full benefits from it.  Some people eat more with depression (emotional eating) and this will cause you to gain weight.  Keep in mind when reading all the side effects of a drug that it doesn't mean you will have any of them.  If one person in a million experiences a side effect of the medication, the drug maker has to list it as a side effect. Follow you doctor's directions with the meds and if you have any questions, ask him.  Take care....
483733 tn?1326802046
I started on half a tablet and was very tired (took at night) but after a few days the tiredness improved and again improved when I moved to a full tablet.  I am getting an increased appetitie but I am guilty of emotional eating as well.  Time to listen to everyone who tells me that exercise will help so I can try to not gain too much weight here.
Avatar universal
I've been on Remeron for almost a year.  It was a life saver for me with anxiety and depression when I couldn't sleep.  I find as long as you wait and take it close to bedtime and expect to get 7 hours sleep I wake up fine or did.  I've since had a major surgery and numerous other problems and it's no longer helping me sleep through the night.  I'm on 30mg, the sedation effect doesn't change with the dosage.  I didn't find any change in weight, actually not bad for side effects at first.  I've had to add Cymbalta again for depression and pain and it does have more side effects.  Hope that helps.'

Piper222
Avatar universal
thanks for the helpful replies as begining to feel that there beginning to work. Still experiencing the intrusive electric shock sensations attributed to SSRI withdrawal but nothing like my nightmares of old with seroxat.
Avatar universal
I've been on Remeron 52.5mg for 6 mos. I still had to take Klonipin .5 to get a decent night's sleep., so the doc is switching me-withdrawal has not been fun but it might be because of other medical problems such as autoimmune, or the doc just lowered me too fast.
Remeron did increase my appetite but I eat a lot of greens these days and exercise.  I still got swollen ankles and knees both times I was on it-this time I gained about 8 lbs-last time it was 30 lbs in  3 months-I didn't eat as well then but have never been a big craver of sugar.  It's so different for everybody.  Remeron zapped the anxiety/depression and helped me to sleep-but the sleepy wore off some-which I think is typical.  I was probably doing too much but I had to quit work this time-I was doing the very stressful work as a mental health therapist.  I'd say give it a try but if you cross-over to another drug, make sure it's really slow.  Good luck! Vic
Avatar universal
thanks Vic as seems an awful long time ago last january as from being there last year i've since went through the withdrawals coming out the other side which where nothing like they were on seroxat. since then i've been trying various things as with not being satisfied with 'califionia rocket fuel' to max doses after initially starting with mirtazapine and then venlafaxine, i've only today started escitalopram with the view to reducing and stopping the mirtazapine. Here's hoping for much sunnier days in all senses of the word as it's pretty cold in the UK at the moment, but with me it's been over 18 months trial & error & consistent dissatisfaction with the meds as wanting my fun enjoying self back.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.